MAUDE Adverse Event Report: LIVANOVA DEUTSCHLAND CP5; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

LIVANOVA DEUTSCHLAND CP5; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number DRIVE UNIT
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2024
Type of Reportable Event Malfunction
Event or Problem Description
Livanova deutschland received a report that the flow of a cp5 suddenly stopped without any alert about 27 minutes before the end of the extracorporeal circulation.Then, the customer switched to hand-operated (emergency), that also did not turn (it was broken, or something).After that, when the pump was returned to the drive unit, it started turning again.There was no patient injury.
 
Additional Manufacturer Narrative
H11: livanova deutschland manufactures the cp5.The incident occurred in seto, japan.Through follow-up communication with the customer, livanova learned that the issue has occurred twice: the first event occurred at 15:33 and recovered immediately by operating the knob; the second event at 15:44, circulation stopped for 4 minutes.Then it was utilized the emergency drive unit, but the flexible wire was broken.Revolution pump was reattached to the drive unit and it worked fine.Procedure lasted in total (priming included) a little bit more than 6 hours, stationary flow used, led on the knob flashing at the time of the failure.An authorized livanova technician inspected the involved device after the event and no deviation was found nor reproducibility of the failure.From analysis of the video received from the customer, it can be seen that led on the knob are flashing because rpm is changing/fluctuating on screen and therefore also the measured flow is increasing, without the user turning the knob.Even when turning the knob the rpm and flow will increase (or decrease, depending on user action), but as soon as the manual action is completed, the rpm and flow restart to increase.Pump stop was also reproduced during further tests at livanova japan.During pump stop the rpm would not stay at minimum selected but oscillates.Drive unit was also tested with a test control panel not from the customer and confirmed that the issue was with the drive unit.Through follow up communication with involved livanova field service representative, livanova learned that this s5 hlm console was used again on 9th october 2024 for another case, with replacement of cp5 drive unit, and no problem occurred.In addition, reproduction testing showed that the faulty event was reproduced even when the cp5 control panel was replaced.The cp5 control panel and erc at the livanova japan were also pulled up and no abnormalities were observed.Additional information of the incident from the customer: the affected cp5 was used for a coronary artery bypass and aortic valve replacement surgery for angina pectoris and aortic stenosis on (b)(6) 2024, circulation was stopped for about 4 minutes when the centrifugal pump was stopped, during which time direct cardiac massage was given.At 15:26, during cardiopulmunary by-pass weaning (gradual shifting volume to the patient side, lowering the oxygen flow rate), the flow rate suddenly dropped to 0 l/min without any alarm or other warning.Since the venous occluder was found to be closed in conjunction with the arterial clamp, the user turned off the control of the venous occluder to resume the pump.The devices were controlled (regulated) without any alarm or other warning (and only the venous occluder closing was recorded in the device log).No other abnormalities were recorded in the device log.The pump suddenly stopped and no alarm was heard.The venous occluder closed once the flow turned into 0l/min.Releasing the venous occluder and turning the knob of the pump resumed the circulation.Ten minutes later at 15:36, the reservoir filling level suddenly went up without any alarm or other warning.It was pointed out from the surgical field that blood was not being pumped.Meanwhile, at 15:38 the arterial blood volume dropped to 0 l/min.The pump slowly stopped at this time; the clamper remained open right before it reached 0 l/min, completely stopped.While the flow was decreasing, the user turned the knob, but the pump did not respond at all, and the flow continued to decrease and the clamper closed at the flow 0 l/min.The user suspected a problem with the cp5 drive, therefore it was immediately replaced with an emergency drive unit and temporarily maintained circulation using the hand crank.At this moment, the wire of the hand crank unit was installed with a deflected and bent wire, and the load at that point caused the wire to break from the root and cease to function.The customer admitted that this was caused by the user handling.When a new centrifugal pump head was attached to the suspected malfunctioning cp5 drive, it worked properly.Therefore, the user attempted to attach the original circuit to the same cp drive again, and then blood could be pumped successfully.At 15:42, the pump was restored.The centrifugal pump was re-attached to the drive unit, the knob turned and the pump turned on, therefore the weaning of the patient was performed as it is.Completed at about 16:10.Cp5 drive unit and evo control panel were controlled (regulated) by livanova field service representative in charge without any alarm or other warning.During the reproduction test, the rpm of the cp5 drive unit was confirmed unstable, momentarily exceeding 4000, when it should not exceed 3000.It was confirmed that the drive unit actually ran at the shown unstable rpm.The drive unit in question had been repaired at the manufacturer for a sticking retention key.This was the first time of use of the drive unit after it was returned to the hospital.During troubleshooting in livanova japan, it was found that most likely the motor of the cp5 drive unit was defective.Therefore, the unit will be shipped to livanova deutschland for a further inspection and repair.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
See initial report.
 
Additional Manufacturer Narrative
During both pump stops the erc properly close to avoid delivery of air, and even when opened from the panel it closed again since the pumping was not recovered.Procedure lasted in total (priming included) almost 7 hours, and flow was set around 4,5 lpm in stationary mode.Further tests on the drive unit excluded motor control board and connection cable as cause of the issue, but since inspection of the motor is not allowed on field, the device has been returned to munich for inspection and repair.All the other devices (control panel, erc, flow module and sensor) has been returned to customer since no fault has been confirmed on them.A device service history review has been performed and identified that the unit was manufactured in 2018 and no other similar event has been reported, neither concerning trend has been identified.The read-out of the involved pump (real-time device parameters and setting recording file) was gathered and analyzed.Logs analysis confirmed the random pumping behavior displayed by the drive unit both during testing and on the day of event.Errors 451 (impulse missing from actual rotational speed), 449 (pump ran too fast) and 473 (ramp up average value slow) were found, as well as a can disturbance.All errors may be related to a defective motor control and/or hall sensor in the pump head.Device was returned to manufacturer and investigated.Error could be confirmed: the pump starts running smoothly for a few minutes and then, suddenly, it stops rotating.Leds ring on the panel were on only at 0 speed and on the set speed (which was still be changeable but with no practical effect) based on all the gathered information, the most likely root cause of the reported issue has been assigned to a failure of the drive unit, most likely of the drive unit motor.The risk is in the acceptable region.No specific action was currently deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See initial report.
 
Additional Manufacturer Narrative
H11: upon testing of device at manufacturer site the issue was reproduced again.In order to solve the issue stator and rotor boards were replaced, however following a 3 hours run test the pump randomly stopped to rotate showing the same error detected before.Then, boards were replaced a second time, without success.The error could been reproduced when changing the speed between 0-300 rpm.Therefore, most likely the defect was in the hall-sensors on the drive motor.As a consequence, drive motor was replaced and the issue was solved.Subsequent functional verification testing was completed without further issues and the unit was returned to service.Based on all the gathered information, the most likely root cause of the reported issue has been assigned to a failure of the hall sensor in the motor of drive unit.

Brand Name
CP5
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich
Manufacturer (Section G)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich 80939
GM   80939
Manufacturer Contact
antonella donatiello
14401 w. 65th way
arvada, CO 80004
MDR Report Key20578109
Report Number9611109-2024-00514
Device Sequence Number20889634
Product Code DWA
UDI-Device Identifier04033817900948
UDI-Public(01)04033817900948(11)180118
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K112225
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDRIVE UNIT
Device Catalogue Number60-01-04
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2024
Supplement Date Received by Manufacturer01/16/2025
05/26/2025
Initial Report FDA Received Date10/31/2024
Supplement Report FDA Received Date01/17/2025
06/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/18/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age79 YR
Patient SexMale
Patient Weight56 KG